Study your flashcards anywhere!

Download the official Cram app for free >

  • Shuffle
    Toggle On
    Toggle Off
  • Alphabetize
    Toggle On
    Toggle Off
  • Front First
    Toggle On
    Toggle Off
  • Both Sides
    Toggle On
    Toggle Off
  • Read
    Toggle On
    Toggle Off
Reading...
Front

How to study your flashcards.

Right/Left arrow keys: Navigate between flashcards.right arrow keyleft arrow key

Up/Down arrow keys: Flip the card between the front and back.down keyup key

H key: Show hint (3rd side).h key

A key: Read text to speech.a key

image

Play button

image

Play button

image

Progress

1/12

Click to flip

12 Cards in this Set

  • Front
  • Back
Mechanisms of metabolic acidosis include:
a: Bicarbonate loss in stool
b: Ketone production
c: Hypovolemia with lactic acid production
d: Decreased renal function with impaired hydrogen excretion
e: All of the above
e: all of the above
A 6 year old male is brought to the ED because of unresponsiveness. His accucheck is 28. The patient wakes with IV glucose. What is the most likely cause?
a: Glyburide
b: Insulin
c: Ethanol
d: Aspirin
e: Iron
c: ethanol is the most common cause of hypoglycemia in non diabetic children aged 2 - 10. in neonates, you should consider sepsis and inborn errors of metabolism.
You have a patient with profound hypoglycemia and poor IV access. Despite multiple doses of glucagon, there is no change in blood sugar. What agent do you now suspect
a: Regular insulin
b: Ultralente insulin
c: Glipizide
d: Metformin
e: Troglitazone
d: metformin
glucagon is ineffective in biguanide overdoses
A 22 y/o type I diabetic comes to the ED with vomiting. He has a BS 345 and an anion gap of 24. What is the first step in treatment?
a: Insulin
b: Fluids
c: Potassium
d: Bicarbonate
e: Zofran
b: fluids, as most patients with elevated sugars who have difficulty taking PO are dehydrated.
A neonate presents to the ED with a BS of 33. The nurse places an IV. The child weighs 7kg. What is the most appropriate treatment?
D10W. the dose in neonates is 5 - 10 cc/kg.
A 22 y/o type I diabetic comes to the ED with vomiting. He has a BS 345 and an anion gap of 24. His U/A is negative for ketones. How is this possible?
U/A – dipstick only detects acetoacetic acid, does not detect beta-hydroxybutyric acid
What is the differential for an anion gap acidosis?
M – methanol
U – uremia
D – DKA
P – paraldehyde
I – iron, isoniazid
L – lactic acidosis
E – ethylene glycol
S - salicylates
At what serum osmolarity does mental confusion start?
Serum osmolarity > 340 mosm/L
you have a patient in whom you suspect thyrotoxicosis. what are appropriate initial treatment measures?
you should administer fluids, as these patients are usually volume depleted. beta blockade can control symptoms. other mainstays of therapy are PTU and stress dose steroids.
What is the appropriate insulin drip rate for a new onset diabetic in DKA who weighs 30 kg?
3 units an hour
Why must volume resuscitation be undertaken very judiciously in children with DKA?
Children have an increased risk of secondary hydrocephalus from overaggressive rehydration in the setting of DKA, which has devastating consequences.
a 1 week old presents with vomiting and hypotonia. his glucose is 40, and his ammonia is 600. what should you do?
after ABCs, you should work this child up for inborn errors of metabolism. this includes organic and amino acid tests and an LP. the patient should be treated with IV glucose, kept NPO. and possibly dialysis, depending on how bad his metabolic derangements are.